Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 288, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 12, 2011, 2:43 PM EDT for Henry County, Patrick County, City of Martinsville, Virginia; Rockingham County, North Carolina. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2011, 2:43 PM EDT (18:43 UTC)
- Expired
- Jun 12, 2011, 3:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Rockingham County, NC, City of Martinsville, VA, Henry County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 3:01 PM EDT | HAIL 1.75 | 4 Ese Buffalo Ridge, VA | RECEIVED A REPORT OF GOLFBALL SIZE HAIL CAUSING DAMAGE TO SCREEN FIXTURES OF A HOME. |
| Jun 12, 3:25 PM EDT | TSTM WND DMG | 5 S Spencer, NC | THE STOKES COUNTY SHERIFFS OFFICE REPORTED A TREE BLOWN DOWN ON ANGLIN MILL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 1:48 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
471
WUUS51 KRNK 121843
SVRRNK
NCC157-VAC089-141-690-121945-
/O.NEW.KRNK.SV.W.0288.110612T1843Z-110612T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT SUN JUN 12 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
EASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 345 PM EDT.
* AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR BUFFALO RIDGE...OR NEAR WOOLWINE...AND MOVING SOUTHEAST AT 15
MPH.
* LOCATIONS IMPACTED INCLUDE...
SANVILLE...
FIELDALE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3650 8003 3654 8002 3654 8007 3675 8027
3684 8017 3681 8004 3678 8003 3679 8001
3679 8002 3680 8001 3672 7968 3648 7974
3648 8001
TIME...MOT...LOC 1844Z 297DEG 12KT 3677 8018
$$4 follow-up statements
381
WWUS51 KRNK 121858
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT SUN JUN 12 2011
VAC690-121908-
/O.CAN.KRNK.SV.W.0288.000000T0000Z-110612T1945Z/
CITY OF MARTINSVILLE VA-
258 PM EDT SUN JUN 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE... IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3650 8003 3654 8002 3654 8007 3672 8024
3681 8016 3672 8001 3658 7973 3648 7974
3648 8001
TIME...MOT...LOC 1858Z 326DEG 9KT 3660 8004
$$
NCC157-VAC089-141-121945-
/O.CON.KRNK.SV.W.0288.000000T0000Z-110612T1945Z/
ROCKINGHAM NC-PATRICK VA-HENRY VA-
258 PM EDT SUN JUN 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN ROCKINGHAM...EASTERN PATRICK AND SOUTHWESTERN HENRY
COUNTIES...
AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PENNS STORE...OR NEAR SPENCER...MOVING SOUTHEAST AT 10
MPH.
LOCATIONS IMPACTED INCLUDE...
PENNS STORE...
HORSE PASTURE...
MARTINSVILLE AIRPORT...
RIDGEWAY...
PRICE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3650 8003 3654 8002 3654 8007 3672 8024
3681 8016 3672 8001 3658 7973 3648 7974
3648 8001
TIME...MOT...LOC 1858Z 326DEG 9KT 3660 8004
$$014
WWUS51 KRNK 121913
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT SUN JUN 12 2011
NCC157-VAC089-141-121945-
/O.CON.KRNK.SV.W.0288.000000T0000Z-110612T1945Z/
ROCKINGHAM NC-PATRICK VA-HENRY VA-
313 PM EDT SUN JUN 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN ROCKINGHAM...SOUTHEASTERN PATRICK AND SOUTHWESTERN
HENRY COUNTIES...
AT 311 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PENNS
STORE...OR NEAR SPENCER...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
PENNS STORE...
PRICE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3650 8003 3654 8002 3654 8007 3670 8022
3674 8010 3671 8001 3657 7983 3648 7974
3648 8001
TIME...MOT...LOC 1913Z 326DEG 9KT 3659 8005
$$267
WWUS51 KRNK 121926
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT SUN JUN 12 2011
NCC157-VAC089-141-121945-
/O.CON.KRNK.SV.W.0288.000000T0000Z-110612T1945Z/
ROCKINGHAM NC-PATRICK VA-HENRY VA-
326 PM EDT SUN JUN 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN ROCKINGHAM...SOUTHEASTERN PATRICK AND SOUTHWESTERN
HENRY COUNTIES...
AT 324 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PENNS
STORE...OR NEAR SPENCER...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
PENNS STORE...
PRICE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3650 8003 3654 8002 3654 8007 3666 8019
3670 8008 3671 8000 3657 7983 3648 7974
3648 8001
TIME...MOT...LOC 1926Z 326DEG 9KT 3656 8003
$$255
WWUS51 KRNK 121939
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT SUN JUN 12 2011
NCC157-VAC089-141-121949-
/O.EXP.KRNK.SV.W.0288.000000T0000Z-110612T1945Z/
ROCKINGHAM NC-PATRICK VA-HENRY VA-
339 PM EDT SUN JUN 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROCKINGHAM...
SOUTHEASTERN PATRICK AND SOUTHWESTERN HENRY COUNTIES EXPIRES AT 345
PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
LAT...LON 3650 8003 3654 8002 3654 8007 3666 8019
3670 8008 3671 8000 3657 7983 3648 7974
3648 8001
TIME...MOT...LOC 1939Z 326DEG 9KT 3653 8001
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:42 PM EDT, 1 minute earlier.
Area forecast discussion, Jun 12, 2:42 PM EDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 242 PM EDT SUN JUN 12 2011 .SYNOPSIS... A WEAK COOL FRONT WILL MOVE SOUTHEAST THROUGH THE MID APPALACHIAN AND MID ATLANTIC REGION TODAY...ACCOMPANIED BY WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS. SLIGHT COOLER AND DRIER AIR WILL SPREAD INTO THE AREA BEHIND THE FRONT TONIGHT INTO TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... LATEST VISIBLE SATELLITE IMAGERY INDICATES THAT THE EARLY MORNING FOG BANKS HAVE BURNED AWAY FOR THE MOST PART...AND WE HAVE MOSTLY CLEAR SKIES ACROSS OUR REGION. LOW CLOUD COVER MOVING IN FROM THE WEST CONTINUES TO DIMINISH DUE TO THE DOWNSLOPE WIND DIRECTION. FARTHER TO THE NORTHWEST...A COLD FRONT CAN BE FOUND DRAPED FROM THE INDIANA KENTUCKY BORDER...THROUGH OHIO AND INTO WESTERN PENNSYLVANIA. THIS SOUTHWARD MOVING FRONT WILL TRIGGER ADDITION SHOWERS AND THUNDERSTORMS ACROSS OUR REGION DURING THE AFTERNOON. MADE A FEW UPDATES TO THE EARLY MORNING FORECAST PACKAGE. ADJUSTED AFTERNOON HIGHS A LITTLE UPWARD TO REFLECT THE DECREASED CLOUD COVER AND INCREASED HEATING WE CAN EXPECT FOR TODAY. ALSO... DECREASED RAIN CHANCES FOR THE REMAINDER OF THE MORNING. WITH NO BOUNDARIES EXPECTED TO MOVE INTO THE AREA WITHIN THE NEXT FEW HOURS TO TRIGGER THUNDERSTORM ACTIVITY...EXPECT THAT WE WILL SEE THE DEVELOPMENT BEGIN ALONG THE RIDGELINES DURING THE EARLY AFTERNOON. .PREVIOUS DISCUSSION... WEAK SHORT WAVE TROF LIFTING NORTHEAST THROUGH THE OHIO VALLEY WILL ALLOW WEAK COOL FRONT TO PROGRESS SOUTHEAST THROUGH THE BLACKSBURG FORECAST AREA THIS AFTERNOON INTO EARLY TONIGHT. AIR MASS AHEAD OF FRONT CONTINUES TO BE MOIST AND MARGINALLY UNSTABLE...WITH MOST UNSTABLE CONVECTIVE AVAILABLE POTENTIAL ENERGY EXPECTED TO ONCE AGAIN BE IN THE 1000-2000 J/KG RANGE ALONG WITH LIFTED INDEX VALUES IN -2 TO -4 RANGE DURING TIME OF PEAK HEATING. HOWEVER...UNLIKE PAST SEVERAL DAYS...LOWER TROPOSPHERIC WINDS WILL BE MORE FROM THE WEST TODAY...WHICH WILL INITIALLY SUPPORT DEVELOPMENT OF WIDELY SCATTERED TO SCATTERED SHOWERS/THUNDERSTORMS MAINLY WEST OF THE BLUE RIDGE THIS MORNING INTO EARLY AFTERNOON BEFORE STORMS TRANSITION TO CONVERGENCE/CONFLUENCE ZONE IN VICINITY OF DEEPENING LEE TROF EAST OF THE BLUE RIDGE DURING THE AFTERNOON AS WESTERLY WINDS SLOWLY INCREASE. WITH BEST COVERAGE OF STORMS EXPECTED TO BE NEAR THE LEE TROF DURING TIME OF BEST HEATING THIS AFTERNOON...BEST THREAT OF SEVERE WEATHER IN BLACKSBURG FORECAST AREA WILL LIKELY BE OVER SOUTHSIDE VA INTO NORTH CENTRAL NC...ALTHOUGH CAN NOT RULE OUT AN EARLIER MID MORNING TO EARLY AFTERNOON ISOLATED SEVERE STORM FURTHER WEST. COOL FRONT/LEE TROF EXPECTED TO MOVE SOUTHEAST AND OUT OF THE BLACKSBURG FORECAST AREA BY EARLY EVENING...SO OTHER THAN A LINGER LOW CHANCE OF A LINGERING EARLY EVENING SHOWER/STORM ALONG IN THE EXTREME SOUTHEASTERN COUNTIES...WEATHER FOR TONIGHT SHOULD BE DRY AS DRIER AND COOLER AIR FILTERS IN FROM THE NORTH AND WEST BEHIND THE FRONTAL SYSTEM. HIGH TEMPERATURES TODAY WILL BE LARGELY INFLUENCED BY CLOUD COVER AND PROXIMITY TO SHOWER/STORM OUTFLOW BOUNDARIES...BUT WITH TEMPERATURES GENERALLY SIMILAR TO THAT ON SATURDAY...MAINLY 80S IN THE MOUNTAINS AND LOWER 90S ACROSS THE PIEDMONT. ARRIVAL OF LOWER DEW POINTS AND CLEARING SKIES SHOULD SUPPORT TEMPERATURES FALLING BACK INTO THE 50S IN THE MOUNTAINS...WITH MAINLY LOWER 60S IN THE PIEDMONT TONIGHT. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... COLD FRONT IS WELL SOUTH OF THE FORECAST AREA BY MONDAY...WITH HIGH PRESSURE BUILDING INTO THE REGION WITH A COOLER/DRIER AIR MASS. BIG SPREAD IN GUIDANCE TEMPS...WITH THE MAV 3 TO 5 DEGREES WARMER THAN THE MET IN MOST LOCATIONS. LOOKS LIKE THE STRONGER SURGE OF HIGH PRESSURE OCCURS TUESDAY NIGHT INTO WEDNESDAY BEHIND A STRONG VORT LOBE THAT ROTATES AROUND A DEEPENING UPPER LOW OFF THE NERN U.S. COAST...AND ACROSS THE FORECAST AREA BY TUE NIGHT. HAVE LEANED TEMPS TOWARD THE WARMER MAV GUIDANCE FOR HIGHS MONDAY...THEN TOWARD THE COOLER MET GUIDANCE FOR HIGHS TUE. MODELS ARE IN AGREEMENT IN SHOWING AN MCS DEVELOPING MON NIGHT IN RESPONSE TO A WEAKER SHORT WAVE AHEAD OF THE STRONG VORT LOBE. THIS MCS RIDES SOUTHEASTWARD ALONG THE FRONT...AND INTO THE SRN APPALACHIANS. THIS SHOULD NOT AFFECT MOST OF THE FORECAST AREA...BUT WITH FAIRLY GOOD AGREEMENT IN THE MODELS...FELT IT BEST TO ADD SOME LOW POPS TO THE SW MTNS OF VA AND NW MTNS OF NC TUE AFT INTO TUE NIGHT. MODELS ARE A LITTLE FASTER IN BRINGING THE OLD FRONT SOUTH OF THE FORECAST AREA NEWD AS A WARM FRONT ON WEDNESDAY IN RESPONSE TO THE NEXT UPSTREAM WAVE MOVG THRU THE UPPER MIDWEST AND DROPPING INTO THE TROUGH ALONG THE EAST COAST. I HAVE RAISED THE POPS SOME WED INTO WED NIGHT TO ACCOUNT FOR THIS FASTER MOVEMENT...AND ALSO LOWERED MAX TEMPS A FEW DEGREES FOR WED EXPECTING MORE CLOUD COVER AND POSSIBLE SHOWERS. && .LONG TERM /THURSDAY THROUGH SATURDAY/... HIGH PRESSURE AT THE SFC WILL BE OVER THE NE TUE NIGHT-WED WITH A TROF OFF THE EAST COAST. THIS WILL BE PROVIDING SOME COOLER WEATHER EARLY IN THE PERIOD. 00Z ECWMF/06Z GFS SEEM OUT OF PHASE MOST OF THIS PERIOD...BUT SHOW A STRONGER SHORTWAVE PUSHING INTO THE OHIO VALLEY BY 12Z/8AM THURSDAY. A FRONTAL BOUNDARY WILL BE PROGRESSING INTO THE OHIO VALLEY SOUTH INTO THE TENNESSEE VALLEY BY THIS TIME INCREASING THE CHANCES OF RAIN...WITH SFC HIGH OFF THE EAST COAST RETURNING THE FLOW AROUND TO THE SOUTHEAST AND SOUTH. UPPER LEVEL 5H PATTERN STAYS FASTER THIS PERIOD AND FLATTER SO TEMPS SHOULD BE ABOUT OR JUST BELOW NORMAL EARLY THEN AT OR ABOVE NORMAL BY SAT. THIS FRONT IS FORECAST BY HPC TO SHIFT EAST ACROSS THE FORECAST AREA THU NIGHT INTO FRIDAY THEN STALL JUST SOUTH OF THE CWA SAT. THIS LINES UP WITH A BLEND OF THE GFS/ECMWF AS THE GFS KEEPS THE FRONT ACROSS THE OHIO VALLEY/MID ATLANTIC WHILE THE ECMWF DROPS IT SOUTH. WITH THIS IN MIND WILL HOLD ONTO POPS FROM WED LATE AFTN THRU SAT WITH BEST CHANCE THU-FRI. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... KBCB AWOS OBSERVATIONS ARE NOT TRANSMITTING TO AWIPS SYSTEM...BUT INFORMATION CAN BE OBTAINED BY DIALING INTO THE SYSTEM. WILL REGULARLY CALL SYSTEM TO ASSURE THAT CURRENT TERMINAL FORECAST FOR THIS SITE REMAINS REPRESENTATIVE OF LOCAL WEATHER CONDITIONS. SHOWERS AND THUNDERSTORMS HAVE REDEVELOPED THIS AFTERNOON...MAINLY WEST OF THE BLUE RIDGE...AND ARE CURRENTLY IN THE VICINITY OF LWB... BCB...AND BLF. THESE STORMS WILL SPREAD EASTWARD THROUGH THE NEXT FEW HOURS...AND SHOULD BE AFFECTING ROA...LYH AND DAN BEFORE OR BY 12/21Z. MANY OF THESE STORMS ARE EXPECTED TO BE COMPACT IN NATURE... MEANING VERY HIT AND MISS ACTIVITY. EXPECT PERIODS OF VERY HEAVY BY BRIEF DOWNPOURS WHERE THE STORMS DO OCCUR...WHICH WILL DROP VISIBILITIES TO LESS THAN 1SM MILE. ALSO...THE ATMOSPHERE IS FAVORABLE FOR LOCALLY STRONG WINDS AND LARGE HAIL IN AND AROUND THE LARGER THUNDERSTORMS. THESE STORMS ARE EXPECTED TO PUSH EAST OF OUR REGION LATE THIS EVENING AS A COLD FRONT MOVES THROUGH. SKIES WILL CLEAR AND WINDS WILL BECOME NORTHWESTERLY BEHIND THE FRONT...WITH WIND SPEEDS EXPECTED TO BE LESS THAN 10KT. STILL LOOKING AT THE POSSIBILITY OF LOCALIZED FOG EARLY MONDAY MORNING...WHICH IS EXPECTED TO BURN OFF BY 13/13Z. VFR CONDITIONS ARE EXPECTED TO BE THE NORM THEREAFTER. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WERT NEAR TERM...NF/WERT SHORT TERM...JJ LONG TERM...WP AVIATION...NF/WERT
Hazardous weather outlook, Jun 12, 2:05 PM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 205 PM EDT SUN JUN 12 2011 NCZ001-002-018>020-VAZ007-009-010-WVZ042>045-131815- ASHE-ALLEGHANY NC-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-MERCER- SUMMERS-MONROE-GREENBRIER- 205 PM EDT SUN JUN 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA THIS AFTERNOON AND EVENING AS A WEAK COOL FRONT APPROACHES THE AREA FROM THE NORTHWEST. SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...LARGE HAIL...AND STRONG DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE THIS AFTERNOON... AND MAINLY EAST OF THE BLUE RIDGE. THE THREAT OF SEVERE STORMS WILL END AROUND SUNSET AS COOLER AND DRIER AIR BEGINS TO SPREAD INTO THE REGION FROM THE WEST FOLLOWING PASSAGE OF THE COOL FRONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ003>006-VAZ011>020-022>024-032>035-043>047-058-059-131815- SURRY-STOKES-ROCKINGHAM-CASWELL-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 205 PM EDT SUN JUN 12 2011 ...SEVERE THUNDERSTORM WATCH 467 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY AS A WEAK COOL FRONT APPROACHES THE AREA FROM THE WEST. SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...LARGE HAIL...AND STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED AND HAS BEEN ACTIVATED. 16
In the hours before
Local storm report, Jun 12, 9:43 AM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 AM EDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 5 SSE ENNICE 36.48N 80.98W
06/11/2011 E0.75 INCH ALLEGHANY NC PUBLIC
0321 PM HAIL 5 ESE SPARTA 36.47N 81.06W
06/11/2011 E0.25 INCH ALLEGHANY NC PUBLIC
&&
AMSSpecial weather statement, Jun 12, 2:05 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT SUN JUN 12 2011
VAZ009-012-015-121830-
GRAYSON VA-SMYTH VA-WYTHE VA-
205 PM EDT SUN JUN 12 2011
...STRONG THUNDERSTORMS WILL AFFECT GRAYSON...SMYTH AND WYTHE
COUNTIES...
AT 203 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHEAST OF MARION TO CHILHOWIE...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR MARION AROUND 210 PM...MARION WYTHEVILLE
AROUND 215 PM...THOMAS BRIDGE AROUND 220 PM...RURAL RETREAT AROUND
225 PM AND SUGAR GROVE AROUND 230 PM.
LAT...LON 3700 8142 3695 8138 3696 8138 3697 8134
3682 8106 3658 8154 3662 8162 3663 8161
3665 8164 3679 8170 3683 8175The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:53 PM EDT | Special Weather Statement | RNK | Rockbridge | 37 min |
| Jun 12, 2:05 PM EDT | Special Weather Statement | RNK | Smyth | 25 min |
| Jun 12, 3:11 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 79 min |
| Jun 12, 4:32 PM EDT | Special Weather Statement | RNK | Bedford, Campbell, City of Lynchburg | 28 min |
| Jun 12, 4:34 PM EDT | Areal Flood Advisory | RNK | Bedford, Campbell, City of Lynchburg | 3 hr |
| Jun 12, 4:49 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Bedford, Campbell, Charlotte, Halifax, Pittsylvania | 58 min |
| Jun 12, 5:26 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 50 min |
| Jun 12, 5:35 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 44 min |
| Jun 12, 3:19 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 45 min |
| Jun 12, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 30 min |
| Jun 12, 4:59 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga, Wilkes | 61 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.